Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 8:19 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 8:19 PM CDT (01:19 UTC)
- Expired
- Jul 11, 2017, 9:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:25 PM CDT | HAIL 1 | 5 W St. Hilaire, MN | REPORT WITH PICTURE VIA FACEBOOK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WUUS53 KFGF 120119
SVRFGF
MNC113-119-125-120215-
/O.NEW.KFGF.SV.W.0086.170712T0119Z-170712T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
819 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Red Lake County in northwestern Minnesota...
East central Polk County in northwestern Minnesota...
Southern Pennington County in northwestern Minnesota...
* Until 915 PM CDT.
* At 818 PM CDT, a severe thunderstorm was located over Wylie, or 13
miles southwest of Thief River Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Red Lake Falls around 825 PM CDT.
St. Hilaire around 835 PM CDT.
Hazel around 845 PM CDT.
Plummer around 855 PM CDT.
Oklee, Roland and High Landing around 915 PM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.
LAT...LON 4793 9642 4807 9636 4808 9569 4776 9571
TIME...MOT...LOC 0118Z 270DEG 20KT 4795 9634
HAIL...1.25IN
WIND...60MPH
$$
TG3 follow-up statements
027
WWUS53 KFGF 120139
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
839 PM CDT TUE JUL 11 2017
MNC113-120149-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Pennington MN-
839 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PENNINGTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.
LAT...LON 4776 9571 4789 9625 4795 9625 4796 9571
4794 9571 4794 9570
TIME...MOT...LOC 0139Z 288DEG 22KT 4790 9616
$$
MNC119-125-120215-
/O.CON.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
839 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN RED LAKE AND EAST CENTRAL POLK COUNTIES...
At 839 PM CDT, a severe thunderstorm was located near Terrebonne, or
15 miles south of Thief River Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Plummer around 850 PM CDT.
Oklee around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.
LAT...LON 4776 9571 4789 9625 4795 9625 4796 9571
4794 9571 4794 9570
TIME...MOT...LOC 0139Z 288DEG 22KT 4790 9616
HAIL...1.25IN
WIND...60MPH
$$
TG401
WWUS53 KFGF 120201
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT TUE JUL 11 2017
MNC119-125-120215-
/O.CON.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
901 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN RED LAKE AND EAST CENTRAL POLK COUNTIES...
At 901 PM CDT, a severe thunderstorm was located near Brooks, or 18
miles south of Thief River Falls, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Oklee around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.
LAT...LON 4776 9571 4785 9608 4790 9608 4796 9571
4794 9571 4794 9570
TIME...MOT...LOC 0201Z 280DEG 22KT 4786 9603
HAIL...1.25IN
WIND...<50MPH
$$
TG850
WWUS53 KFGF 120213
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
913 PM CDT TUE JUL 11 2017
MNC119-125-120223-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-170712T0215Z/
Red Lake MN-Polk MN-
913 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED LAKE AND EAST
CENTRAL POLK COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.
LAT...LON 4776 9571 4785 9608 4790 9608 4796 9571
4794 9571 4794 9570
TIME...MOT...LOC 0213Z 270DEG 20KT 4786 9593
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 11, 7:09 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 708 PM CDT Tue Jul 11 2017 continued severe. no changes. && .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM CDT Tue Jul 11 2017 storms in the GFK area now and may impact TVF too. Fargo area is very iffy as storms may fire quickly. Otherwise mvfr cigs may drop south into at least nrn fcst area late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JH LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
In the hours before
Local storm report, Jul 11, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 7 E MAYVILLE 47.50N 97.18W
07/11/2017 TRAILL ND STORM CHASER
LARGE MULTI-VORTEX TORNADO MOVING TOWARDS THE INTERSTATE
NEAR CUMMINGS.
&&
GGUSTLocal storm report, Jul 11, 7:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 1 W NORTHCOTE 48.85N 97.02W
07/11/2017 E1.00 INCH KITTSON MN LAW ENFORCEMENT
DIME TO QUARTER SIZED HAIL FELL WEST OF NORTHCOTE
&&
BPLocal storm report, Jul 11, 7:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FUNNEL CLOUD 3 NE EUCLID 48.00N 96.59W
07/11/2017 POLK MN TRAINED SPOTTER
PERSISTENT ALL CLOUD WITH POSSIBLE FUNNEL.
&&
GGUSTLocal storm report, Jul 11, 8:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
800 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 1 S CUMMINGS 47.50N 97.08W
07/11/2017 E0.75 INCH TRAILL ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jul 11, 8:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 1 NNW HILLSBORO 47.42N 97.07W
07/11/2017 E1.75 INCH TRAILL ND STORM CHASER
&&
GGUSTLocal storm report, Jul 11, 8:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG HALSTAD 47.35N 96.82W
07/11/2017 NORMAN MN TRAINED SPOTTER
SHED DESTROYED AND NUMEROUS TREES UPROOTED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 11, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 36 min |
| Jul 11, 7:19 PM CDT | Tornado Warning | FGF | Norman, Polk | 41 min |
| Jul 11, 7:47 PM CDT | Tornado Warning | FGF | Pennington, Polk, Red Lake | 27 min |
| Jul 11, 7:59 PM CDT | Tornado Warning | FGF | Clay, Norman, Polk | 46 min |
| Jul 11, 8:34 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 41 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail | 61 min |
| Jul 11, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 35 min |
| Jul 11, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 62 min |
| Jul 11, 10:08 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 67 min |
| Jul 11, 10:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.